D-CIS Publication Database

Publication

Type of publication:Article
Entered by:WW
TitleLoop Corrections for Approximate Inference on Factor Graphs
Bibtex cite ID
Journal Journal of Machine Learning Research
Year published 2007
Month May
Volume 8
Pages 1113-1143
ISSN 1533-7928
Keywords graphical models,approximate inference
Abstract
We propose a method to improve approximate inference methods by correcting for the influence of loops in the graphical model. The method is a generalization and alternative implementation of a recent idea from Montanari and Rizzo (2005). It is applicable to arbitrary factor graphs, provided that the size of the Markov blankets is not too large. It consists of two steps: (i) an approximate infer- ence method, for example, belief propagation, is used to approximate cavity distributions for each variable (i.e., probability distributions on the Markov blanket of a variable for a modified graphical model in which the factors involving that variable have been removed); (ii) all cavity distributions are improved by a message-passing algorithm that cancels out approximation errors by imposing certain consistency constraints. This loop correction (LC) method usually gives significantly better results than the original, uncorrected, approximate inference algorithm that is used to estimate the effect of loops. Indeed, we often observe that the loop-corrected error is approximately the square of the error of the uncorrected approximate inference method. In this article, we compare different variants of the loop correction method with other approximate inference methods on a variety of graphical models, including “real world” networks, and conclude that the LC method generally obtains the most accurate results
Authors
Mooij, Joris
Kappen, Hilbert J.
Topics
=SEE CLASSIFICATION DIFFERENCE FROM OTHERS=
BibTeXBibTeX
RISRIS
Attachments
 
Total mark: 5